A cautionary tale...: Hello everyone, I just wanted to... - NRAS

NRAS
26,221 members30,064 posts

A cautionary tale...

Hello everyone, I just wanted to post what has been happening recently with my RA. I was first diagnosed just under two years ago and have been on MTX for most of that time (together with Hydroxychloroquine), initially with tablets but latterly injections as I was suffering with nausea, loss of appetite, weight loss and generally not feeling good. The injections helped with these symptoms and I was managing well.

A fortnight ago two days after my injection I felt incredibly unwell, sick, dizzy and just horrible. I thought maybe I had picked up a bug but no-one else was suffering at home or work and I did wonder if it was an effect from the injection. Last week I was a little tentative about the injection but perservered none the less. Less than an hour after injecting, I felt absolutely dreadful, nauseous, dizzy, unbalanced - a feeling that really scared me and I never want to have again. I couldn't move my head or even speak without being overcome with nausea and when I tried to lie down, everything seemed to spin and this made me very very sick.

Fortunately I had an appt with my nurse this morning and relayed this information to her. She was of the opinion that I may have been suffering with an underlying bug which may have caused the symptoms. I was adamant that I was not going to have injections certainly for the next couple of weeks as I am incredibly frightened of being so unwell and feeling so dreadful again. She was happy for me to miss a couple of weeks and then maybe restart and see how I got on. She spoke to my consultant and he has apparently come across another similar case and he has being doing some research into these symptoms. What I had been suffering from (or at least it's what seems most likely) is something called Neuropathic Toxicity (from the MTX). It all seemed to make sense as the nurse tried to explain it to me and so I will no longer be on MTX but can take a break till the new year and then I have to try Leflunomide instead. I did ask if I could go without anything but she seems to think that the disease will return in a nasty way and that while it is currently reasonably under control, to try and keep things that way. In the meantime, if my RA flares up badly, I can have an interim prescription of steroids.

I hope my tale won't have haven't frightened anyone too much but it does make you realise that the DMARDS are really very potent medications and need to be treated with respect and great care.

Mags.

9 Replies
oldestnewest

Thank you Mags for flagging this up to us all, although I am no longer on MTX, it is still nice to know about these things that can occur.

Take care. xxx

Reply

Oh dear Mags - you've frightened me a little because I've been struggling with my MTX injections for the last 2 weeks but nothing like as badly as you describe! I have noticed that I am getting much tireder and the most foul taste in my mouth each time I inject - almost instantly. And the next day I feel really low and lousy - as I used to do on tablets. But the nausea has stayed away thank goodness so I will just continue to hope it's a one off as I don't have a rheumy nurse and am the only patient in my area who takes MTX by injection I think.

I really hope your RA stays away over Xmas and that Leflunomide allows the progress you've made to date to remain. And I will try not to think of you when I inject tomorrow - that's a promise! Tilda x

Reply

Thanks for sharing your story. I don't think these bad reactions are recognised early enough in a lot of people. I was in the position of having a hypersensitivity reaction to SSZ and my GP kept saying to just keep on taking it. Luckily I decided to contact my rheumatologist directly and he agreed with me that it wasn't a normal reaction and I needed to stop it.

The message definitely is that if you feel unusually ill and you even vaguely think its related to the DMARDs, then definitely try and get someone to take it seriously. These reactions don't come on immediately - it can be ages before you get a serious reaction, but once you have had it, its not going to go away until you stop the drug. Don't feel like you have to force yourself to keep on taking the meds if it doesn't feel right to you, and very definitely report EVERY reaction.

Reply

Mags good for you for not being persuaded to going back on to it for another week. It is very easy to be persuaded to keep taking it. I thnk we all know when it doesn't feel right and like earthwitch says it is important to report each reaction. I hope you don't get a flare up whilst you are waiting to go on to the next dmard. Thank you for your story.

Reply

Hi I had the same problems with mtx injections in may June this year. I was also told bu the nurse at hospital that I proberly had an infection so I went to GP for blood test came back fine, so back onto mxt. Again dizziness, when I laid down the room would spin so that I hung onto my pillow and cried. Rang hospital told to stay off mtx and try again in two weeks. Same thing happened. Called hospital and was told that my drugs could not be changed until I could see the doctor in six months, so I made my own decision and stopped taking it, I also take humira, my family backed me in this as I was scaring my teenage children when they sore what it done to me. Well been to see doctor last month and today I see the nurse for a new plan as he took me off humira as well.

Reply

Hi Ozzy,

I'm really sorry that you had a similar reaction - and I hope that you have had some joy from your nurse today.

Mags x

Reply

I don't get why they can't listen to people who have these extreme reactions the first time round? Surely since it has a Cytotoxic label on it and comes with some hefty precautions such gloves and a pinny and spill kit (well mine doesn't but I know others do get all this) then they should expect to get proportion of patients who can't tolerate it at all shouldn't they? Hmmm I'm just about to go for my weekly ration with grave misgivings! Tilda x

Reply

Hi Tilda,

I hope I didn't spook you too much with my tale - I thought long and hard before posting as I didn't want to freak anyone out. For the majority of the time that I took MTX, I was fine and like I said it has only given me the heeby jeebies for the past couple of weeks. We all know our bodies and how we feel and I knew that something wasn't right with me and I had an instinct that it was the MTX that was the cause.

I am very fortunate that I just happened to have an appt with the nurse yesterday and even more fortunate that my consultant was also around and that she was able to discuss it with him. If she hadn't and he hadn't been aware of a similar occurence as mine and been doing his own investigations then I would have been re-taking MTX in a couple of weeks as she had suggested and that really would have scared me.

I hope your jab today is bearable and you don't suffer but do seek advice and reassurance if you are worried at all.

Thinking of you,

Mags x

Reply

Just injected and no dizzy spell or horror sensations. But the nasty taste is instant again - it's a very strange drug I think - I feel like I've put it on a teaspoon and sipped it?!

It's better people are warned though so don't worry - I'm made of very stern stuff with needles and pain anyway. But wouldn't have put up with that dizziness at all either. Tilda xx

Reply

You may also like...